Question: My lips are extremely dry and shed skin continuously, often becoming raw and painful. I protect them with Vaseline, but this seems to have little effect. My doctor says it’s just part of growing old. Is there anything I can do to solve this problem?
Dr Roche writes: Dry lips are often due to exposure to sun, cold, wind and dry, hot atmospheres. Some skin types are much more prone to this than others and if you are prone then it pays to be careful with your lips, avoiding hot drinks, spicy foods, licking your lips, anything which could damage the surface.
Do not try to remove flakes of skin, irritating though they may be, leave well alone and use a lip balm of petroleum jelly (vaseline) or beeswax. This has to be applied frequently, forming a barrier between your lips and the environment. It is best to use this in a ‘lipstick’ formulation as the small pots that are sold can be an infection risk after repeated use. In sunny environments make sure the balm contains sun protection.
Sudden flare ups of the lips, including sores in the corner of the mouth, may be due to infection with bacteria or fungi. Special creams are available through your GP if this is the case.
Question: I was diagnosed with peripheral neuropathy five years ago, about a year after going onto anti-inflammatories (with PPI) on a daily, as opposed to a casual, basis for arthritic ankles. No one seems able to explain the reason for PN (I am not diabetic). Could the problem be linked to the lack of absorption of B12 due to the anti-inflammatories?
Dr Roche writes: In the many cases the cause of peripheral neuropathy remains elusive. It affects the ends of the long nerves that supply the limbs and which originate from the spinal cord. There are many different types but the commonest affects the nerves carrying sensation, so typically patients lose the ability to feel touch and temperature in the feet and/or hands.
Sometimes it can give rise to abnormal pain sensation. A battery of tests is usually performed at the onset to see if a cause can be identified and whether further damage can be prevented. You mention two important causes, diabetes and B12 deficiency. Other causes include high alcohol intake, age, drug side effects and many others.
Of the two drug groups you mention, anti-inflammatories (eg ibuprofen) and PPIs (eg omeprazole), it is the latter which is known to reduce B12 absorption. It stops the production of stomach acid and the complex method by which B12 is absorbed into the body is partially dependent on this. However you can have a blood test to determine whether sufficient B12 is being absorbed. I would imagine this was done at the start of your problems. B12 is important for nerve health, so even if it is slightly low then a B12 supplement or a good intake of B12-containing foods would be important.
Subscribe to our health newsletter for more fascinating health news and features.